Two Holyoke police officers and a paramedic were in the hospital because of possible exposure to fentanyl Thursday night on Luden and Sargeant Streets.
The officers and EMT were exposed to fentanyl when they were dealing with an opioid overdose at Linden and Sargeant streets Thursday night.
Exposure to fentanyl can cause slow breathing, nausea and many other serious symptoms.
Holyoke Police Lt. Jim Albert told 22News that both officers underwent treatment last night and were back on the job today.
The Holyoke Fire Department declared a Hazardous Materials situation, and donned protective suits for a cleanup.
Lt Albert told 22News Holyoke Police are searching for the source of the fentanyl and, as part of their follow-up, are talking about updating their training practices, and re-evaluating their protocols for addressing overdose situations.
Chicopee Police Officer Mike Wilk told 22News about some of the risks police face in these situations.
“It can happen at anytime,” said Wilk. “We could have a motor vehicle stop where someone was using drugs, calls for an overdose, narcotic officers doing a raid, it can happen at any spot.”
Fentanyl can be found as a powder or mixed or substituted for heroin.